The Pill and Menopause
Many women use hormonal birth control at menopause for a variety of reasons, such as heavy bleeding, but they can affect menopause symptoms and have their own side effects.
‘Menopause’ is a term loosely used, but women do not reach menopause itself until a year after their last period. They may not be in menopause itself but certain from the age of 52 onwards they may get the typical symptoms including hot flushes, irregular periods, and sleep problems.
Why the Pill?
It is often prescribed for the heavy bleeding that can be experienced as hormone levels change but if you are on hormonal contraception whether the Pill, Coil or Implant – for whatever reason – the synthetic progestins they contain can mask these symptoms of menopause, or cause side effects that are often put down to just ‘normal’ hormone fluctuations.
Many Pills contain synthetic forms of one or both of our two main hormones: progesterone and oestrogen but taking these synthetic substitutes for the real hormone can prevent the body from recognising the natural decline in oestrogen and progesterone that occurs during menopause.
What may happen?
As a result, the symptoms that a woman typically experiences during perimenopause may not be as apparent or noticeable if they are taking birth control pills. One such symptom of combination pills is an irregular period, which is extremely common during the peri/menopause stage.
The minipill, which only contains a synthetic form of progesterone, may be more likely to lead to a woman experiencing irregular bleeding and hot flushes during early menopause.
The Pill can help to regulate the menstrual cycle and hormones levels but there are definite drawbacks
It is possible that the Pill will cause side effects that are very similar to the symptoms of hormone fluctuation. These can include:
*changes in appetite
Women may also experience irregular periods or spotting between cycles, especially if they are taking the minipill.
Is it menopause or the Pill causing the symptoms?
After stopping the Pill, it may take a few months for hormones to readjust so it can be hard to tell if some symptoms are side effects of the synthetic hormones, or are due to natural hormone fluctuations in the body.
One way to check would be to stop taking Pill to allow the body’s natural cycle to resume as it can take some time for the natural hormones to kick back in and for regular menstrual cycles to begin again.
If symptoms continue when you have stopped, then this is likely to be perimenopause, but if they go away, these were probably side effects of the Pill.
Those for whom such synthetic hormones are not recommended include women with:
* oestrogen-dependent cancer
* high blood pressure
* heart disease
* blood clots
Using bioidentical progesterone with hormonal contraception
Many women prefer to use natural hormones rather than synthetic and certainly Serenity can be combined with such hormonal products if they are being used to help with heavy bleeding for example. However, they are not recommended if still being used for contraception as the synthetic progestins compete in the body for the same receptor sites as the bioidentical progesterone and this makes both of them less effective.